Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 127, NWS Twin Cities, MN

June 20, 2005Hennepin County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2005, 12:27 PM CDT for Hennepin County, Wright County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 12:27 PM CDT (17:27 UTC)
Expired
Jun 20, 2005, 1:30 PM CDT
In force
63 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Hennepin County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 36 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 10:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 201727
SVRMPX
MNC053-171-201830-
/O.NEW.KMPX.SV.W.0127.050620T1727Z-050620T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1227 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN CENTRAL MINNESOTA
  HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 130 PM CDT

* AT 1225 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF BUFFALO TO 18
  MILES SOUTHWEST OF BUFFALO...OR ALONG A LINE EXTENDING FROM 17
  MILES SOUTHEAST OF ST CLOUD TO 14 MILES NORTHEAST OF HUTCHINSON...
  AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUFFALO...
  MAPLE GROVE...
  PLYMOUTH...
  THE LAKE MINNETONKA AREA...
  BROOKLYN PARK...
  ST LOUIS PARK...

LAT...LON 4540 9404 4502 9419 4502 9378 4486 9334
      4511 9334

$$
RJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 AM CDT, 9 hours 12 minutes earlier.

Area forecast discussion, Jun 20, 3:15 AM CDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT MON JUN 20 2005

.DISCUSSION...
CONVECTION ACROSS NORTHERN MN VCNTY SURFACE WARM FRONT ALSO BEING
HELPED ALONG BY WEAK MID LEVEL TROUGH.  THESE STORMS HAVE BEEN
SHOWING A VERY SLOW SAG SOUTH ALONG 1000-500 MB THICKNESS FIELD AND
COULD WORK INTO OUR CWA AROUND DAYBREAK.  A BIT OF A TROPICAL
CONNECTION SHOWN IN WATER VAPOR IMAGERY OUT OF THE 4 CORNERS AREA
WITH PWATS OF 1.5 INCHES OR MORE INTO MN.  SURFACE FRONT WILL SAG
INTO CENTRAL MN LATER TODAY WITH ANOTHER ROUND OF THUNDERSTORMS
POSSIBLE.  RATHER HIGH SBCAPE AROUND 2500 J/KG VINCINTY FRONT.
HOWEVER BEST 0-6 KM BULK SHEAR MAINLY ALONG CANADIAN BORDER IN
STRONGER MID LEVEL WIND FIELD.  SURFACE WINDS ALONG FRONTAL BOUNDARY
ALSO QUITE WEAK THIS AFTERNOON/EVENING.  WILL CONTINUE WITH 30-40
PERCENT POPS FOR THIS AFTERNOON/EVENING.  SOME DIFFERENCES BETWEEN
GFS AND NAM ON TUESDAY WITH NAM SAGGING FRONT INTO S IA BY 00Z WED
AND GFS HOLDING IT NEAR MN/IA BORDER...WITH NEITHER MODEL HAVING
VERY GOOD RUN TO RUN CONTINUITY.  THUS...NOT A LOT OF CONFIDENCE IN
WHERE PRECIP MAX WILL BE.  AS THIS SYSTEM MOVES THRU SOUTHERLY FLOW
ONCE AGAIN QUICKLY RETURNS LATE WED/THURS AHEAD OF NEXT SYSTEM
COMING THRU THE DAKOTAS TOWARD NW MN.  IN THE TEMPERATURE
DEPARTMENT...A SLIGHT COOLING FOR TUESDAY MAINLY NE CWA AS CANADIAN
HIGH PRESSURE MOVES ACROSS THE GREAT LAKES...THEN WARMER AGAIN BY
WEDNESDAY.

LONGER TERM...THURSDAY THROUGH SUNDAY
MODELS PRETTY CONSISTENT WITH REGARD TO LATE IN THE WEEK.
OPERATIONAL GFS ALSO IN DECENT AGREEMENT AND UKMET AND ECMWF...AND
LOOKS PRETTY CLOSE TO ENSEMBLE MEAN. SPAGHETTI PLOTS NOT AVAILABLE
YET. LOOKS LIKE BOUNDARY DRIFTS SOUTHWARD ACROSS CWA THURSDAY INTO
FRIDAY. SOME HINT THAT MID LEVEL TEMPS MIGHT BE TOO WARM FOR PRECIP
ON THURSDAY BUT FRONT WILL BE IN AREA...AND LATE NIGHT MCS POSSIBLE
SO WILL HANG ON TO SMALL POPS IN EASTERN COUNTIES THURSDAY...BEFORE
WESTERN PORTION OF FRONT LIFTS BACK NORTHWARD THURSDAY NIGHT OR
FRIDAY...WITH STORMS POSSIBLE OVER ENTIRE AREA. UPPER TROUGH GOES BY
LATE FRIDAY...WITH NICE UPPER RIDGING FOR THE WEEKEND BEFORE NEXT
WEST COAST TROF TAKES SHAPE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

PAULSON/KRAUSE
Hazardous weather outlook, Jun 20, 8:00 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 AM CDT MON JUN 20 2005

MNZ041-047>051-054>070-073>078-082>085-091>093-WIZ023-024-211100-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-
MARTIN-MCLEOD-MEEKER-NICOLLET-PIERCE-POPE-RAMSEY-REDWOOD-RENVILLE-
RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-STEVENS-SWIFT-
WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
800 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. THE PRIMARY
THREAT WILL BE DAMAGING WINDS...BUT HAIL AND HEAVY RAIN ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW SEVERE STORMS ARE AGAIN POSSIBLE...MAINLY DURING THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MNZ042>045-052-053-WIZ014>016-025>028-211100-
BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-ISANTI-KANABEC-MILLE LACS-
MORRISON-PEPIN-POLK-RUSK-TODD-
800 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT HAIL AND HEAVY
RAIN COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

RJN

In the hours before

Local storm report, Jun 20, 11:41 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1141 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     4 SW EVANSVILLE         45.97N 95.74W
06/20/2005                   DOUGLAS            MN   TRAINED SPOTTER

            FOUR INCH DIAMETER BRANCHES DOWN.

1039 AM     FUNNEL CLOUD     8 N KENSINGTON          45.89N 95.70W
06/20/2005                   DOUGLAS            MN   PUBLIC

            REPORTED NEAR COUNTY ROADS 25 AND 56, BY COUNTY WORKER.

1045 AM     FUNNEL CLOUD     7 W ALEXANDRIA          45.87N 95.52W
06/20/2005                   DOUGLAS            MN   PUBLIC

            REPORTED NEAR COUTNY ROADS 114 AND 27.

1100 AM     TSTM WND GST     HEWITT                  46.32N 95.09W
06/20/2005  71 MPH           TODD               MN   PUBLIC

            MEASURED WITH ANEMOMETER.

1122 AM     HAIL             3 W LONG PRAIRIE        45.98N 94.93W
06/20/2005  0.75 INCH        TODD               MN   FIRE DEPT/RESCUE

&&

AJZ
Local storm report, Jun 20, 11:53 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1153 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     HAIL             4 N BROOTEN             45.56N 95.12W
06/20/2005  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jun 20, 11:57 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HAIL             ALBANY                  45.63N 94.57W
06/20/2005  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Jun 20, 12:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1206 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             1 E SUNBURG             45.35N 95.22W
06/20/2005  0.75 INCH        KANDIYOHI          MN   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Jun 20, 12:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             5 S PENNOCK             45.07N 95.18W
06/20/2005  1.00 INCH        KANDIYOHI          MN   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Jun 20, 12:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1222 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             ST JOSEPH               45.57N 94.32W
06/20/2005  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

&&

AJZ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:28 AM CDTSevere Thunderstorm WarningMPXBenton62 min
Jun 20, 6:41 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs65 min
Jun 20, 10:15 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens60 min
Jun 20, 10:39 AM CDTSevere Thunderstorm WarningMPXTodd66 min
Jun 20, 11:11 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift64 min
Jun 20, 11:28 AM CDTSevere Thunderstorm WarningMPXMorrison62 min
Jun 20, 11:33 AM CDTSevere Thunderstorm WarningMPXChippewa57 min
Jun 20, 11:57 AM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne63 min
Jun 20, 12:11 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns71 min
Jun 20, 12:49 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Kanabec56 min
Jun 20, 12:56 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley64 min
Jun 20, 1:11 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine64 min
Jun 20, 1:29 PM CDTFlash Flood WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more3 hr
Jun 20, 1:29 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Chisago, Dakota, Hennepin, Ramsey and 3 more61 min
Jun 20, 1:55 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley65 min
Jun 20, 2:09 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood51 min
Jun 20, 2:29 PM CDTSevere Thunderstorm WarningMPXGoodhue, Le Sueur, Rice61 min
Jun 20, 3:01 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca, Watonwan59 min
Jun 20, 3:11 PM CDTFlash Flood WarningMPXBlue Earth, Goodhue, Le Sueur, Nicollet, Rice3 hr
Jun 20, 3:56 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Martin64 min
Jun 20, 4:51 PM CDTSevere Thunderstorm WarningMPXMcLeod39 min
Jun 20, 4:58 PM CDTSevere Thunderstorm WarningMPXMartin21 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.